Search the Community
Showing results for tags 'Cognitive Impairment'.
Found 2 results
Paul Edwards posted a topic in Articles on other sitesJoel Nowak of Malecare reports on an abstract presented at the 2016 American Society of Clinical Oncology (ASCO) Scientific Meeting about how abiraterone (brand name Zytiga) and enzalutamide (brand name Xtandi) may cause cognitive impairment and mood changes. Interestingly the research showed that these side effects were more prevalent with enzalutamide than with abiraterone. Click on this link to read the Malecare report..
Cognitive impairment can occur in cancer patients who are treated with a variety of therapies, including radiation therapy, hormone therapy, and chemotherapy. After chemotherapy treatment it is commonly called "chemo brain." Signs of cognitive impairment include forgetfulness, inability to concentrate, problems recalling information, trouble multi-tasking and becoming slower at processing information. The number of people who experience cognitive problems following cancer therapy is broad, with an estimated range of 15 to 70 percent. There have been several studies analyzing this side effect in breast cancer patients, but few have investigated cognitive impairment following androgen deprivation therapy (ADT) for men being treated prostate cancer. A new Moffitt Cancer Center study indicated that men who are on ADT have greater odds of experiencing impaired cognitive function. In this study, researchers used formal tests to compare the cognitive ability of 58 prostate cancer patients on ADT to 84 prostate cancer patients not on ADT, and to 88 men without cancer. The researchers also reported for the first time a possible genetic link among those individuals who experience cognitive impairment whilst on ADT. They found that patients who have a particular version of a gene called GNB3 were 14 times more likely to suffer from cognitive problems on ADT. The researchers suggested that doctors: before starting ADT, should discuss the risk of changes in cognitive functioning with their patients; and after starting ADT, should also ask their patients if they suffered cognitive impairment with a view to referring them for assessment and treatment as needed. I wrote to one of the researchers and asked what treatment was available for prostate cancer patients on ADT who suffered cognitive impairment as a side effect. This was his reply: “Unfortunately little research has been done on ways to improve cancer treatment-related cognitive impairment. But some recent studies have suggested that "brain training" may improve cognitive function...and [there is] some preliminary evidence suggesting benefits to cancer survivors who had cognitive impairment. There are also medications that could be helpful, such as stimulants (e.g., methylphenidate, modafinil). It is also recommended that other issues that could contribute to cognitive decline be adequately addressed. For example, depression or sleep problems could easily worsen cognitive functioning and are usually treatable. Exercise has also been shown to be very important for cognitive function. I would recommend first addressing the issue with your oncologist or perhaps requesting a referral to a neuropsychologist or another provider who may be able to make recommendations tailored to your situation.” Brian D. Gonzalez et al Course and Predictors of Cognitive Function in Patients with Prostate Cancer Receiving Androgen-Deprivation Therapy: A Controlled Comparison http://jco.ascopubs.org/cgi/doi/10.1200/JCO.2014.60.1963